Kansas, 2016Flash Flooding and Hail in Kansas, September 13, 2016
September 13, 2016 · NWS EAX · 3 events in 3 counties and zones
On the evening of September 13, widespread thunderstorm activity brought areas of flooding across northern Missouri and eastern Kansas. The extent of the impacts were several roads closed as a result of flowing and standing water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of September 13, widespread thunderstorm activity brought areas of flooding across northern Missouri and eastern Kansas. The extent of the impacts were several roads closed as a result of flowing and standing water. Rainfall amounts were very excessive, with some area reporting over 7 inches of rain. The highest report was in Doniphan County Kansas where over 11 inches of rain fell. Fortunately, there were no injuries and damage appeared to be minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 12:47 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 13, 12:47 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
147 PM CDT TUE SEP 13 2016
.Discussion...
Issued at 353 AM CDT TUE SEP 13 2016
Showers and thunderstorms have developed early this morning across
northwestern Missouri back into east central Kansas in an area of
isentropic ascent on the 300K surface. These storms may persist
through mid-morning before isentropic ascent diminishes. Late this
morning through early afternoon, a few showers may linger along a
cold front slowly sinking into the area but most areas will
experience dry conditions. There will be quite the dichotomy of
temperatures across the CWA with the northwest only reaching the low
70s behind the front but the south reaching the mid 80s ahead of the
front. CAPE will increase to 1500-2000J/kg across the southern CWA
this afternoon. A few shortwave perturbations may be enough to
initiate thunderstorms along the front. Severe potential looks low
with the shear being the limiting factor however with the moderate
instability it is not out of the question to get multicell storms
with strong updrafts capable of producing small storms and locally
gusty winds. Instability should diminish after sunset however, much
like this morning isentropic ascent will again allow convection to
blossom across the area mainly after midnight tonight. These storms
will continue into Wednesday morning across the southern CWA before
the diminishing. The remainder of Wednesday will remain dry with
temperatures in the 70s across the forecast area. However, dry
conditions will be short-lived as during the day Wednesday a upper
level trough with a closed low will move from the Great Basin and
reach the northern High Plains by Wednesday night. This will force a
cold front into the western Plains. Thunderstorms will develop
Wednesday afternoon well west of the area. However, as storms move
across Kansas Wednesday night, they will be enhanced by a southerly
LLJ and will be able to sustain themselves long enough to move into
the CWA will after midnight Wednesday night.
Thursday through Friday night continues to look wet with several
rounds of showers and thunderstorms likely. The aforementioned upper
trough will only move from eastern Montana into central North Dakota
from Thursday morning to Friday. This will leave the surface front
across the Plains states through the period with several lead
impulses most likely serving as the catalyst for convection. Later
in the day Friday the upper level trough beings to open up allowing
the upper flow to become more progressive. This will allow the upper
trough to quickly shift eastward late in the day Friday/Friday night
forcing the cold front through the CWA and allowing for one last
round of storms. These storms will exiting the area by saturday
morning as the upper trough moves through the Upper Midwest. The
remainder of the weekend looks dry with temperatures in the mid to
upper 70s behind the front. Storm chances may increase as we move
into the beginning of next week as mid-range models are consistent
in depicting a upper level trough moving into the southern Plains on
Monday.
&&
.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 131 PM CDT TUE SEP 13 2016
Steady rain at KMCI and KSTJ should wind down over the next hour or
two, with off and on showers and thunderstorms later this afternoon.
Next chance for widespread showers and thunderstorms is later tonight
through the early to mid morning hours on Wednesday.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...73
Aviation...Leighton
Hazardous weather outlook, Sep 13, 4:02 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT TUE SEP 13 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT TUE SEP 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
STORMS WILL BE IN THE AREA MOST OF THE DAY TODAY AND TONIGHT WITH A
SHORT BREAK FOR MOST AREAS AROUND MIDDAY. SOME STORMS COULD BECOME
STRONG WITH PRIMARY HAZARDS BEING GUSTY WINDS, HAIL, AND LOCALLY
HEAVY RAINFALL.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE DRIER CONDITIONS DURING THE DAY WEDNESDAY BUT STORMS
RETURN WEDNESDAY NIGHT AND STICK AROUND THROUGH FRIDAY NIGHT. NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME BUT HEAVY RAINFALL IS
POSSIBLE.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Sep 13, 1:23 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HEAVY RAIN 4 E MCLOUTH 39.20N 95.13W
09/13/2016 M3.74 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
JLLocal storm report, Sep 13, 1:28 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HEAVY RAIN JARBALO 39.20N 95.07W
09/13/2016 M4.57 INCH LEAVENWORTH KS EMERGENCY MNGR
STORM TOTAL TODAY.
&&
JLFlash Flood, Leavenworth
- When
- September 13, 2:27 PM CST to 5:27 PM CST
- Where
- Leavenworth County, 0.33 mi SSE of Wadsworth Station to Wadsworth Station
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.276, -94.898
Water was running over Highway K-5 in northeast Lansing. The road was closed. The amount of damages to the highway is unknown.
Flash Flood, Doniphan
- When
- September 13, 8:05 PM CST to 11:05 PM CST
- Where
- Doniphan County, 0.69 mi N of Leona to 0.39 mi NNW of Leona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.790, -95.320
There was waist-deep water reported over the bridge along Ashpointe Road. The amount of damages to the highway is unknown.
Hail, Johnson
- When
- September 13, 8:10 PM CST
- Where
- Johnson County, 0.88 mi NE of Olathe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.890, -94.810
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, September 13, 2016$45,000 · EF0 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 201655 kt wind · 13 events
- Flash Flood and Flooding in Missouri, September 13 to 14, 201613 events
- Frost and Freeze in Montana, September 13, 201611 events
- Tropical Storm and Flood in Florida, September 13 to 15, 201650 kt wind · 8 events
- Drought in Oklahoma, September 13 to 30, 20167 events
- Drought in Rhode Island, September 13 to 30, 20167 events
- Drought in Texas, September 13 to 26, 20162 events
- Drought in Massachusetts, September 13 to 30, 20162 events
- Drought in Connecticut, September 13 to 30, 20162 events
- Flooding in Puerto Rico, September 13, 20162 events
- Tropical Storm in Georgia, September 13 to 15, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660082, 660083, 660084.